Colorado, 2021

Hail in Colorado, August 12, 2021

August 12, 2021 · NWS PUB · 1 event in 1 county or zone

Isolated to scattered thunderstorms occurred across the lower elevations of southern Colorado on this day, with a few large hail reports noted with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered thunderstorms occurred across the lower elevations of southern Colorado on this day, with a few large hail reports noted with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 2:09 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 12, 2:09 PM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Friday)
Issued at 246 PM MDT Thu Aug 12 2021

...Uptick in thunderstorm activity expected next 24 hours...

Currently...

At 2 pm, isolated to scattered showers and thunderstorms were noted
over the plains. A weak boundary was noted laying E-W from N Pueblo
county out to Kiowa county and into KS, and a weak line of
convective activity was occurring on this convergence zone. Other
more isolated -tsra were noted over generally E Las Animas county.
Isolated weaker -tsra were noted over the mtns and moving across the
San Luis Valley.

Overall best chance of convection through early evening will be
across the far eastern plains, especially across E Kiowa and Prowers
counties. Given no shear, storms should not be severe but cannot
rules out some strong gusty winds given the inverted V soundings and
sufficient LLVL moisture. Drier air note over the mtns, valleys and I-
25 corridor so storm coverage this area should be less in coverage
and intensity. Convection out east is being mainly forced by a sfc
trough, with rather deep easterly flow noted aloft, so storm motion
will be from an uncharacteristically westerly direction through the
rest of today.

Through tonight...a few storms will likely linger until the late
evening hours over the plains with the rest of the activity ending
by early to mid evening.

Tomorrow...

It will be noticeably cooler tomorrow with temps 4 to 8F cooler than
today. Expect to see more coverage of storms over the greater Pikes
Peak region by afternoon with increasing coverage over the interior
mtns, especially the CONTDVD. Plains east of the interstate will
likely be drier than today, but cannot rule out storms completely.

Although storms will ramp up in the mtns, don't expect flash
flooding will be an issue as we have been rather dry over the last 7
or so days and ground has been getting pretty dried out.

Flow is rather weak and convoluted over the region tomorrow so
storms that do develop may not move that much. If I had to guess a
motion I say a weak westerly component.

.LONG TERM...(Friday night through Thursday)
Issued at 246 PM MDT Thu Aug 12 2021

Saturday...

Saturday currently looks a bit more benign than model runs suggested
over the last few days, in regards to precipitation. An upper-level
high will have centered itself to our west, giving us the beginning
of a fairly typical monsoon-type setup. However, it will take time
for the bulk of the moisture plume to impact Colorado, so showers
and thunderstorms on Saturday will mostly be from diurnal heating
and shortwaves passing over the region. Given the distinct lack of
forcing over the plains, precipitation on Saturday will be limited
to scattered showers and storms over the San Juans and Continental
Divide.  High temperatures will be close to seasonal averages, with
mid-80s to low-90s over most of the area.

Sunday and Onwards...

Sunday looks very similar to Saturday, with a few key differences. A
more potent shortwave is expected to translate over the area during
the afternoon hours. Additionally, a mid-level low pressure system
is expected to spin up far to our southwest, over the southern tip
of California, which will assist in bringing in moisture from the
Gulf of Mexico in addition to the Pacific moisture being brought in
around the upper ridge. The synoptic lift and added moisture will
mostly impact the higher terrain and mountain valleys, leading to
daily thunderstorm development in the afternoons. As of now, models
are still resolving weak shear over the entire area, so storms may
be slow-moving, are not expected to make it to the eastern plains,
unless they fire off of the Palmer Divide and drift south onto the I-
25 corridor. Overall, the main weather concerns going forward will
be continues flash flooding risks over the burn scars.

Looking more towards the middle of the week, the end of the long-
term period depends greatly on the behavior of the next system. A
potent upper-level low and associated trough are expected to pass
eastward to our far north in Canada. With it being so far out,
models have been slightly different regarding the behavior of the
trough, with the GFS keeping it further to the north while the EC
brings the main axis closer to our area by Wednesday afternoon.
Along with the passing of this trough axis, we expect a cold front
to push south across the eastern plains, giving that area lift to go
with the additional moisture we will be receiving, which will
drastically increase chances of more robust thunderstorms during the
latter half of next week. Given the difference in the models,
additional precipitation for the plains late next week is
anticipated, and the intensity and timing will just depend on the
track of the low.

Daytime high temps will increase slightly into next week, but as of
now are expected to remain at or just a bit above seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 246 PM MDT Thu Aug 12 2021

VFR conditions are likely during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. I cannot rule out an isold storm at KCOS
tomorrow afternoon but probability too low to mention in TAF.
Overall winds will be diurnally driven.
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Aug 12, 10:30 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Thu Aug 12 2021

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Thu Aug 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Smoke will still be present over the southern Colorado area this
afternoon, but will continue its trend of being thinner in coverage
as compared to the past few previous days.

Scattered thunderstorms will be possible over the eastern plains
this afternoon. The greatest threats from these thunderstorms will
be lightning, strong outflow winds to 40-50 mph, and possibly
small hail. Widely scattered rain showers and thunderstorms will
also be possible over the western mountains mountains this
afternoon, with the greatest threats being lightning and gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to likely showers and thunderstorms will be present over
the mountains and mountain valleys through entire forecast period.
The eastern plains are expected to see showers and thunderstorms
from Monday to Wednesday. There will be a chance for flash
flooding over the Spring, Decker, Junkins, and Hayden Pass burn
scars, as well as the Chalk Cliffs area each day, but the best
chance for flash flooding will be on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated the rest of today or
tonight.

Hodanish

In the hours before

Special weather statement, Aug 12, 2:00 PM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT Thu Aug 12 2021

COZ096-122130-
Eastern Kiowa County CO-
300 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Kiowa County
through 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over
Towner, or 18 miles west of Tribune, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3831 10237 3861 10247 3861 10205 3834 10204
TIME...MOT...LOC 2100Z 077DEG 11KT 3848 10210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Aug 12, 2:37 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT Thu Aug 12 2021

COZ096-098-122200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
337 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Prowers
and southeastern Kiowa Counties through 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Towner, or 20 miles north of Coolidge, moving south at
15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Prowers and southeastern Kiowa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3819 10234 3847 10219 3841 10204 3811 10204
TIME...MOT...LOC 2137Z 018DEG 11KT 3833 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EP
Special weather statement, Aug 12, 3:10 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT Thu Aug 12 2021

COZ095-097-122245-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
410 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Kiowa
and northwestern Bent Counties through 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 35 miles northeast of North La Junta, moving southwest at
15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Arlington and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 10327 3846 10310 3818 10320 3824 10339
      3827 10339 3827 10343 3828 10349 3852 10332
TIME...MOT...LOC 2209Z 023DEG 14KT 3843 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EP
Special weather statement, Aug 12, 3:53 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT Thu Aug 12 2021

COZ089-093-097-122315-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
453 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern Otero,
southeastern Crowley and northwestern Bent Counties through 515 PM
MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue Lake, or 20 miles northeast of North La Junta, moving southwest
at 25 mph. Other strong storms were developing between La Junta and
Rocky Ford, and to the northwest of Las Animas. These storms were
also moving southwest at around 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Las Animas and John Martin Reservoir around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10349 3826 10310 3784 10326 3802 10386
TIME...MOT...LOC 2251Z 025DEG 20KT 3818 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EP
Special weather statement, Aug 12, 4:25 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT Thu Aug 12 2021

COZ089-093-097-098-130000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-La Junta Vicinity/Otero County CO-
525 PM MDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of eastern Otero,
Prowers, southeastern Crowley and Bent Counties through 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Cheraw to near Holly. Movement
was south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hartman around 530 PM MDT.
  Holly around 540 PM MDT.

Other locations in the path of these storms include Swink, La Junta,
John Martin Reservoir and Las Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 10373 3819 10372 3822 10207 3816 10204
      3768 10204
TIME...MOT...LOC 2323Z 353DEG 14KT 3813 10363 3813 10209

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EP
Special weather statement, Aug 12, 5:38 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
638 PM MDT Thu Aug 12 2021

COZ084-130115-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
638 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern El Paso
County through 715 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm over
Simla, or 23 miles southwest of Limon, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ramah around 655 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3907 10405 3901 10406 3902 10425 3913 10424
      3913 10405
TIME...MOT...LOC 0038Z 093DEG 14KT 3910 10407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EP

The radar

The Denver radar (KFTG), 76 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 12, 6:45 PM MST to 6:48 PM MST
Where
El Paso County, 5.53 mi NNW of Peyton
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983189.